Progesterone and Graves Disease/Hyperthyroid

by Deb
(Charlotte, NC)

Hello-I was wondering if you could give me some information about how progesterone would affect my condition of Graves Disease, which is hyperthyroid. I started taking a natural progesterone cream about 4 days ago and it is making my hyperthyroid symptoms worse. I have read that this is because progesterone wakes up they thyroid receptors, making thyroid hormone work better. Well, already having too much because of the autoimmune disease, I think that it is making my condition worse. Have you heard of anyone who has this condition successfully taking progesterone? Is this side effect only temporary or permanent? I am 43 years old and have had horrible PMS since the Graves disease and I am fairly certain that my progesterone is low. I have started having night sweats and feeling hot, as well as hair falling out, facial hair on chin and heart palpitations. Please let me know if the higher thyroid function is temporary and if it will make my autoimmune thyroid condition better or worse?

Comments for Progesterone and Graves Disease/Hyperthyroid

Click here to add your own comments

Oct 08, 2013
Could be me too.
by: Jo

Am interested in this query and response. Please keep me in the loop. Thanks.

Oct 10, 2013
Progesterone and Graves Disease/Hyperthyroid
by: Wray

HI Deb I would ask you to have a vitamin D test done, all autoimmune diseases have a low level. I feel one day they will realise they are nothing more than a vitamin D deficiency disease, see here, here, here, here, here, here and here. Progesterone won't make it worse, but it seems you are probably using a small amount. This stimulates oestrogen leading to an Oestrogen Dominant state. The night sweats and Hot Flushes are explained on this page. Excess testosterone causes hair loss and facial hair. Oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here, here, here, here and here. Continued below

Oct 10, 2013
Progesterone and Graves Disease/Hyperthyroid Part 2
by: Wray

Hi Deb These symptoms occur far more frequently in women who naturally have a long QT interval, rather than men who naturally have a short QT interval. A lack of vitamin D reduces the benefits of progesterone, please have a test done. Once you know your level you will know how much to take to get it high. We do have two pages you could look through, How to use progesterone cream and Peri-menopause. Take care Wray

Nov 25, 2014
also wondering
by: Anonymous

My first bout of graves disease was triggered by pregnancy and I am pretty sure my second bout (I was back to normal) was triggered from using natural progesterone cream.

I don't know the logistics of why but it coincided timings wise. I have a very healthy vitamin D level as I had that and my iron both tested. So it's not that.

Jan 01, 2018
High Progesterone Hyperthyroid Link
by: Anonymous

Thanks for the experiences shared on this thread. I know it’s about 4 years old, but it’s relevant to me today as I’ve developed hyperthyroid. Thankfully I made the link that I’ve been using OTC progesterone cream over the last 6 years- unnecessarily I now realize as my levels were never tested.
Current blood tests show high progesterone levels and hyperthyroid. Coincidence? I think not.
Anybody know of good ways to detox from progesterone? It stores heavily in fat, so it may just be a time factor. It makes sense that hyperthyroid develops to rev up the metabolism.
Anyone have experience with this?

Feb 21, 2018
Hyperthyroid and low pg
by: Phoebe

I had mild hyperthyroid and almost nonexistent progesterone. I think progesterone and a lack of it affects each woman differently.

For me progesterone cream was the answer to almost everything.

Feb 22, 2018
Hyperthyroid and low pg
by: Joy

Hi Phoebe

I am so pleased that progesterone helped you. If used correctly it can help with so many adverse symptoms. A Vitamin D3 deficiency also affects the thyroid.

Jun 12, 2019
Hyperthyroid from Excess Progesterone
by: Anonymous

Just adding myself to the list of individuals who developed hyperthyroid due to excess progesterone cream supplementation. Used it for 4 years to address peri-menopausal symptoms. Nothing was coming up on labs so MD shared "you're entering peri-menopause!"

At first progesterone helped, then felt worse, listened to advice and increase dose massively, felt better, then felt worse. Much worse. Palpitations. Anxiety. Loss of focus. Jittery. Lost 1 year of my life and almost my job. Chalked it up to job and natural stress. WRONG.

Next, I started losing weigh easily. Too easily as I was consuming copious amounts of ice cream, eating more than usual, and still losing weight. Still anxious and with insomnia I turned to GAIA Nighttime Adrenal Support. Felt GREAT. As it turns out the lemon balm component also reduces hyperthyroidism. This was my first "signal" something more was "off". So, I finally went for a ZRT full hormone panel and it showed my progesterone levels were off the chart. Morning cortisol virtually non existent. Estradiol mid-low. Low DHEA and testosterone. I am only 49 and feel 90. Began low dose Bi-Est 1.25 with low dose testosterone, DHEA and ashwaganda and adrenal complex. Compounding pharmacy. Felt better for a long time although it took 2 months to get there.

Since I felt better, and am taking Bi-Est, MD decided to be safe I should re-introduce progesterone. Prometrium 100mg at night. Even a LOW dose triggered hyperthyroid symptoms. Either progesterone built up, or it truly messed up my thyroid and I have Hashimoto's thyroiditis now as I am now dealing with hypo and hyper symptoms. Heading to MD for more detailed testing. No family history of any thyroid issues. Friend's who haven't used progesterone cream are doing fine on low dose Bi-Est replacement only. Their MD's aren't recommending progesterone cream unless testing indicates it is needed since in menopause the goal isn't to have periods. The ONLY thing I've done different than them? Self diagnosed and listened to all the progesterone cream supplementation advocates online, of which there are so many.

Although this site has helped so many, my intent is to share this as a caution for anyone who starts to develop jitters, anxiety, palpitations, etc. for the first time ever and the ONLY difference is higher dose pro cream. Progesterone CAN indeed alter your thyroid, especially if use triggers estrogen dominance (which shuts down your thyroid) or you are estrogen depleted (creating excess progesterone or progesterone dominance which activates your thyroid - being very simplistic yet accurate) and your jitters may be more serious than new onset anxiety. They CAN be your heart being taxed (hyperthyroid). Menopause is hard enough as it is. We need to be careful. Not all of us are estrogen dominant. I never had difficult periods, heavy bleeding, cramps. Blessed in that regard.

In hindsight my menopause was likely simply a need of low dose Bi-Est to "ease" into the transition, and nothing more. Your site has helped so many so this is only to share a story in the event someone sees their experience in mine. Not bashing your site at all. It brought comfort years ago when I needed a starting point.

Sep 30, 2019
Hyper
by: Anonymous

Thank You for this thread. I was hypo/ hashimotos for approximately 5 years. I started using the progesterone cream and followed directions . I felt better initially but developed hyper thyroidism. I did so many things to figure out how to heal. Very strict dieting etc. I felt crazy, hot, sleepless, palps , diarrhea, irritated, tremors, lost a lot of weight and look old. But thank God I read this post and stopped the progesterone and almost immediately started feeling better! I was at the point that I was considering RAI . I must have been using too much cream.

So thankful for the posts on this thread.,
Grateful

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...